home

What are your concerns?

close
Inaccurate
Hard to understand
Other

Share


Or copy link

New

Ibuprofen for Headache: Is It Really the Best Choice?

Ibuprofen for Headache: Is It Really the Best Choice?

Nothing ruins our mood and momentum quite like a headache. Despite being a nuisance, headaches are also signals from our body telling us something is wrong. Dehydration, stress, and high blood pressure are just some common triggers. Luckily, most headaches go away on their own or with some help from medicines. Ibuprofen for headache relief is arguably the most preferred and easily accessible for most people.

Learn more about headaches and how ibuprofen works to relieve them today.

How it works: ibuprofen for headache relief

Ibuprofen is a generic drug which is sold under various brand names. It is a nonsteroidal anti-inflammatory drug (NSAID), which is the same drug class as aspirin and mefenamic acid.

NSAIDs work by blocking the cyclooxygenase (COX-1 and COX-2) enzymes. By blocking these enzymes, they prevent the formation of prostaglandins which promote pain and inflammation.

While there are several types of headaches, two of the main causes are blood vessel tension and irritation of the meninges, or membrane covering the brain. When someone takes ibuprofen for headache, it addresses both the pain caused by tension as well as the inflammation caused by irritating substances.

Benefits of ibuprofen for headache

Among are some of the reasons why many use this NSAID.

  • Readily available
  • Affordable
  • Does not require a prescription
  • Effective for most types of pain
  • Liquid gel capsule versions work faster
  • Less damaging to the liver compared to other drugs

Ibuprofen vs. Other OTC pain-relievers

Of course, ibuprofen for headache pain is not your only option. Other over-the-counter (OTC) medications such as paracetamol, aspirin, and mefenamic acid are also used to treat headaches and body pains.

Paracetamol vs. Ibuprofen

ibuprofen for headache

Paracetamol is another common drug for relieving pain and fever. However, it is technically not an NSAID because it has a different mechanism of action. Since paracetamol does not block the COX enzymes, it has little to no effect on inflammation. Additionally, it has no effect on blood clotting or bleeding times. Compared to ibuprofen, paracetamol carries a higher risk of liver toxicity when taken in high doses.

Headaches accompanied by fever may be treated with paracetamol alone or a combination of paracetamol and ibuprofen. However, if a disease such as dengue is considered, ibuprofen should be avoided as it can promote hemorrhaging. Paracetamol is also safer to use during pregnancy and before and after major surgeries.

Aspirin vs. Ibuprofen

Aspirin and ibuprofen both have the same mechanism of action as NSAIDs. The main difference is that aspirin is an irreversible blocker of the COX-1 and COX-2 enzymes, while ibuprofen is reversible. This means that both the positive and negative effects of aspirin are stronger and last longer. Aspirin is useful for headaches, mild body pain, and fever.

Aspirin is notorious for adverse effects such as GI upset, ulceration, and bleeding. This is one of the reasons why its dose is much smaller than the other NSAIDs.

Many adults take low-dose or “baby” aspirin daily to prevent cardiovascular events like stroke. However, this should only be done if your doctor has advised you to. In addition, do not give aspirin to children, especially those who have a fever caused by a viral infection (e.g. chicken pox). It may cause Reye’s syndrome, which is a rare but potentially fatal adverse effect.

Because of its irreversible blocking, aspirin is more likely to induce or worsen asthma symptoms than other NSAIDS. While prostaglandin and pain is reduced, a substance called leukotriene is increased which causes bronchoconstriction and mucus production. People with asthma should avoid taking aspirin if they notice their asthma symptoms getting worse.

Mefenamic acid vs. Ibuprofen

Flanax

Lastly, mefenamic acid is another NSAID that treats headaches and body pains. Additionally, mefenamic acid is often used to treat migraines, toothaches, arthritis pain, and dysmenorrhea.

Both these drugs have essentially the same effects. Most studies and data show no significant difference in terms of effectiveness. Side effects of mefenamic acid and ibuprofen are similar, including GI disturbances and bleeding.

The main difference between the two drugs is that certain brands or doses of mefenamic acid (500 mg) require a prescription while ibuprofen is available over-the-counter.

Negative effects of ibuprofen

While ibuprofen for headache and other NSAIDs are generally safe, it is best to only use them when needed. Keep track of how many tablets or capsules you take in a day. Be aware that some drug formulations contain more than one NSAID, such as ibuprofen + paracetamol.

Overdosing and long-term use of ibuprofen can lead to the following:

These adverse effects are more likely to occur in patients with pre-existing conditions such as GERD or PUD, while consuming alcohol, and in elderly patients. That is why, even though ibuprofen is available as an OTC drug, it is still necessary to consult a doctor before taking it.

Key Takeaways

In short, ibuprofen for headache is generally safe and effective for most types of headaches. Aside from being affordable and accessible, it has several advantages over other OTC pain relievers when it comes to headache relief.

However, like all drugs, only take ibuprofen as directed by your doctor to avoid adverse effects. If you have sensitivity to one NSAID, it is likely that you will experience adverse effects with others. In this case, paracetamol may be your best option.

Talk to your doctor if you experience chronic headaches or progressive worsening of symptoms, as there may be an underlying cause.

Learn more about Headaches and Migraines here.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Headache Causes https://www.mayoclinic.org/symptoms/headache/basics/causes/sym-20050800 Accessed June 2, 2021

Headache https://www.amjmed.com/article/S0002-9343(17)30932-4/pdf Accessed June 2, 2021

Ibuprofen for adults https://www.nhs.uk/medicines/ibuprofen-for-adults/ Accessed June 2, 2021

Ibuprofen for acute treatment of episodic tension‐type headache in adults https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6457940/ Accessed June 2, 2021

Ibuprofen Toxicity https://www.ncbi.nlm.nih.gov/books/NBK526078/ Accessed June 2, 2021

RCOG review clarifies pain relief options for women during pregnancy and breastfeeding https://www.rcog.org.uk/en/news/new-rcog-review-clarifies-pain-relief-options-for-women-during-pregnancy-and-breastfeeding/ Accessed June 2, 2021

Reye’s syndrome https://www.nhs.uk/conditions/reyes-syndrome/ Accessed June 2, 2021

Aspirin-Exacerbated Asthma https://aacijournal.biomedcentral.com/articles/10.1186/1710-1492-4-2-75 Accessed June 2, 2021

Picture of the author
Written by Stephanie Nicole Nera, RPh, PharmD Updated Jun 16